Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 135, NWS Paducah, KY

August 30, 2014McCracken County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 30, 2014, 12:43 PM CDT for McCracken County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2014, 12:43 PM CDT (17:43 UTC)
Expired
Aug 30, 2014, 1:15 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McCracken County, KY

The radar

The Paducah radar (KPAH), 5 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 12:17 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 30, 12:17 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1217 PM CDT Sat Aug 30 2014

.UPDATE...
Issued at 1217 PM CDT SAT AUG 30 2014

Updated AVIATION section.

&&

.SHORT TERM...(Today through Monday)
Issued at 322 AM CDT SAT AUG 30 2014

A mid level shrtwv trof moving ewd across the upper Midwest is
forecast to shear out this weekend as it impinges on a dominant
sern CONUS ridge. As a result, deep flow over the PAH forecast
area will remain srly/swrly, drawing Gulf moisture into our
region. This, combined with instability, will allow shower and
tstm activity to become common today, especially in the wrn half
of the region. As the main trof axis approaches Sat night/Sunday,
a sfc wave may develop just ahead of it, making showers/tstms most
likely in the sern half of the region, and possibly producing some
heavier rainfall rates especially in the Pennyrile region of KY.
Precipitable water figures are expected to be in excess of two
inches across most of the area. However, at this time, a FF watch
does not seem warranted, based on current flash flood guidance.

With the passage of what's left of the trof axis Sunday afternoon,
pcpn should wane from west to east, leaving Sunday night mostly
dry with partly cloudy skies.

By Mon, another shrtwv trof moving through the Great Lakes region is
progged to push a sfc cold front into the central Plains. Just
ahead of the trof axis, there may be enough lift for some
convective activity to develop mainly in the nrn half of our
region in the afternoon.

While lows will remain mostly in the lower 70s, highs will be
noticeably cooler for the next couple of days due to pcpn and
cloud cover. Mid 80s will be common over the weekend, before
rebounding a bit by Mon.

.LONG TERM...(Monday Night through Friday)
Issued at 322 AM CDT SAT AUG 30 2014

At the beginning of the long term portion of the forecast, a
developing frontal system will enter our northern and western
counties, as a long wave trof drops down across the upper MS
valley. The boundary then lays out across the area Tuesday, and
goes quasi-stationary, before returning as a warm sector boundary,
Tuesday night into Wednesday. As a result, Pops range from the mid
to high chance category thru Wednesday.

After that, broader high pressure over the southern U.S. results
in sufficient height rises in our area to diminish daily Pops to a
slgt chance mention, particularly for the heat of the day
possibility of storms, through Thursday. Friday sees the High
effectively silence pops out of mention, though an isolated chance
possibility cannot be completely ruled out.

Temps look to hold near summer like values within just a few
degrees of 90 and 70 for highs and lows through the entire
extended portion of the forecast.

&&

.AVIATION...
Issued at 1217 PM CDT SAT AUG 30 2014

With the upper trof slowly approaching from the west, expect waves
of convection of varying intensity to continue through the forecast
period. Best chances after 00z should be east of a KEVV-KJBR line
across our area, slowly diminishing from the west. With the wind
staying up overnight, was not concerned with fog. VSBY restrictions
should be mainly with precipitation. We are forecasting cigs down
into the MVFR category, possibly pushing IFR. Winds from the SSW
should average about 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 30, 4:48 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT SAT AUG 30 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY WILL BE MOST COMMON OVER SOUTHEASTERN
MISSOURI...SOUTHWESTERN ILLINOIS...AND THE PURCHASE AREA OF
KENTUCKY TODAY...THOUGH AT LEAST SCATTERED THUNDERSTORMS ARE
EXPECTED TO OCCUR ACROSS THE REST OF THE REGION. THE MAIN HAZARDS
WITH THUNDERSTORMS WILL INCLUDE FREQUENT LIGHTNING AND BRIEF HEAVY
RAINFALL. SOME STRONG WIND GUSTS CANNOT BE RULED OUT IN WESTERN
KENTUCKY THIS AFTERNOON AND EARLY EVENING. LATER TONIGHT...THERE
IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL PRIMARILY IN THE
PENNYRILE REGION OF WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE WILL DIMINISH FROM WEST TO EAST ON SUNDAY
AND SUNDAY NIGHT...THEN MAY PICK UP AGAIN FOR LABOR DAY. THIS
CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK...
DIMINISHING BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF VERY
HEAVY RAIN OR LOCALIZED FLOODING ARE ENCOURAGED.

In the hours before

Special weather statement, Aug 30, 12:41 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SAT AUG 30 2014

KYZ005-301830-
MCCRACKEN KY-
1241 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR MCCRACKEN COUNTY IN WESTERN
KENTUCKY UNTIL 130 PM CDT...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WEST PADUCAH...OR 6 MILES WEST OF LONE
OAK...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS 40 TO 45 MPH ARE LIKELY WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  WEST PADUCAH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3717 8882 3706 8857 3699 8866 3695 8881
      3718 8890
TIME...MOT...LOC 1739Z 221DEG 21KT 3708 8875

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:41 PM CDTAreal Flood AdvisoryPAHBallard, McCracken2 hr
Aug 30, 12:41 PM CDTSpecial Weather StatementPAHMcCracken49 min
Aug 30, 12:58 PM CDTFlash Flood WarningPAHBallard, McCracken107 min
Aug 30, 2:55 PM CDTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.